Thunderstorm Wind, Sherman
- When
- July 23, 5:10 PM MST
- Where
- Sherman County, 5.95 mi NE of Kanorado Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.460, -101.940
Peak winds were estimated at 65 mph.
Thunderstorms moved into extreme western Kansas during the early evening hours producing an isolated severe wind gust and lightning which ignited a small grass fire.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms moved into extreme western Kansas during the early evening hours producing an isolated severe wind gust and lightning which ignited a small grass fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 23, 4:29 PM MST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 529 PM MDT THU JUL 23 2009 .DISCUSSION... 331 PM MDT THU JUL 23 2009 SHORT TERM FORECAST CONCERNS ARE THE POSSIBILITY OF THUNDERSTORMS ACROSS THE REGION AS A COLD FRONT MOVES THROUGH AND STALLS ACROSS A PORTION OF THE AREA LATE FRIDAY AND SATURDAY. NORTHWEST FLOW ALOFT PERSISTS THROUGH TUESDAY BEFORE THE UPPER FLOW SAGS SOUTH AND BECOMES MORE ZONAL ACROSS THE COUNTRY THROUGH THE MIDDLE OF NEXT WEEK. AT THE SURFACE...WARM TEMPERATURES ARE EXPECTED ON FRIDAY AHEAD OF A COLD FRONT THAT MOVES THROUGH THE AREA OVERNIGHT FRIDAY NIGHT. THE TAIL END OF THIS FRONT ALONG WITH SOME SHORT WAVE ENERGY MOVING THROUGH THE CENTRAL HIGH PLAINS MAY PROVIDE A FOCUS AND SOME ENHANCEMENT FOR A FEW THUNDERSTORMS ACROSS THE REGION FROM FRIDAY EVENING THROUGH SATURDAY NIGHT. ADDITIONAL SHORT WAVES MOVING THROUGH THE UPPER FLOW WILL HELP SPAWN ADDI TONAL THUNDERSTORMS MAINLY MONDAY EVENING AND THURSDAY EVENING ALTHOUGH THERE IS SOME MENTION OF THUNDERSTORMS MOST DAYS THROUGH THE FORECAST PERIOD. HOT TEMPERATURES WITH HIGHS NEAR OR AROUND THE CENTURY MARK ON FRIDAY WILL COOL SOMEWHAT INTO THE 80S AND 90S ON SATURDAY FOLLOWING THE COLD FRONT AND ARE EXPECTED TO REMAIN GENERALLY NEAR NORMAL VALUES THROUGH THE REMAINDER OF THE FORECAST PERIOD. LOCKHART && .AVIATION... 529 PM MDT THU JUL 23 2009 FOR THE 00Z TAF CYCLE...ONGOING CONVECTION TO THE NORTHWEST WILL MOVE THROUGH THE AREA OVER THE NEXT FEW HOURS. KGLD WILL LIKELY SEE SOME DIRECT IMPACT FROM STORMS SHORTLY AFTER TAF ISSUANCE. FOR NOW, WILL LEAVE KMCK WITH VCTS PER CURRENT RADAR TRENDS AND CONTINUE TO MONITOR, BUT CONVECTIVE ACTIVITY IS A POSSIBILITY HERE AS WELL. AFTER TS ACTIVITY ENDS, WINDS SHOULD GRADUALLY SHIFT FROM THE SOUTHEAST THIS EVENING/OVERNIGHT TO THE SOUTHWEST DURING THE COURSE OF THE DAY TOMORROW. GJG && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 958 AM MDT THU JUL 23 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241345- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 958 AM MDT THU JUL 23 2009 /1058 AM CDT THU JUL 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR AGAIN TODAY. THE BEST CHANCES WILL BE IN EASTERN COLORADO AND SOUTHWEST NEBRASKA...WITH ONLY A SLIGHT CHANCE IN NORTHWEST KANSAS TONIGHT. AN ISOLATED SEVERE STORM CANNOT BE RULED OUT...WITH GUSTY WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DAILY CHANCES OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE MUCH OF THIS PERIOD. WHILE NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...ISOLATED STRONGER STORMS WILL CONTINUE TO PRESENT A THREAT OF HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. KJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM MDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 4 SE YUMA 40.08N 102.67W
07/23/2009 E1.00 INCH YUMA CO TRAINED SPOTTER
HAIL TO THE SIZE OF QUARTERS COVERING THE GROUND
&&
BLMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
457 PM MDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL STRATTON 39.30N 102.60W
07/23/2009 E0.88 INCH KIT CARSON CO LAW ENFORCEMENT
&&
BLMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 1 W YUMA 40.12N 102.74W
07/23/2009 M72 MPH YUMA CO TRAINED SPOTTER
&&
BLMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 458 PM MDT THU JUL 23 2009 COZ091-092-240000- CHEYENNE COUNTY-KIT CARSON COUNTY- 458 PM MDT THU JUL 23 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR STRATTON...AND MOVING SOUTH AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL YUMA 40.12N 102.72W
07/23/2009 E0.88 INCH YUMA CO TRAINED SPOTTER
DOWNED TREE LIMBS UP TO 4 INCHES IN DIAMETER. 1.50 INCHES
OF RAIN WITHIN 20 MINUTES.
&&
BLMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 546 PM MDT THU JUL 23 2009 COZ092-240045- CHEYENNE COUNTY- 546 PM MDT THU JUL 23 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO... AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF FIRSTVIEW...AND MOVING SOUTH AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. A BRIEF PERIOD OF VERY HEAVY RAINFALL AND SHARPLY REDUCED VISIBILITIES WILL ALSO OCCUR. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
The Goodland radar (KGLD), 23 km away, was scanning. The volume nearest the first event began at 00:10 UTC.
1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Peak winds were estimated at 65 mph.
A lightning strike ignited a small grass fire. Rain from the thunderstorm extinguished the fire before the fire department arrived.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182462, 182463.